MRI dye linked to fatal skin disease: A dye used in MRI (magnetic resonance imaging) and MRA (magnetic resonance angiography) scans has been linked to a rare and potentially fatal skin disease in some users .
Nephrogenic Systemic Fibrosis.
The problem stems from the metal gadolinium found in the dyes injected into some patients before MRI scans, and into all patients before MRA scans.
The disease is known as nephrogenic systemic fibrosis or nephrogenic fibrosing dermopathy
(NSF/NFD), and appears to only occur in patients with kidney disease who undergo
an MRI or MRA where a gadolinium-based dye is used . Most recently, the medical
community, in recognizing the established link between NSF and gadolinium dyes,
have started referring to the condition as "gadolinium-associated systemic fibrosis,"
These dyes, known as "contrast agents," are commonly injected into patients shortly before they undergo MRI or MRA scans. MRI and MRA scans are frequently used as a non-invasive procedure for doctors to see inside the body to look for many problems, such as tumors, internal organ complications, clogged arteries, brain irregularities, and more.
The FDA (Food and Drug Administration) states in a public health advisory, "Patients
with moderate to end-stage kidney disease who receive an MRI or MRA with a gadolinium-based
contrast agent may get NSF/NFD, which is debilitating and may cause death" .
The FDA later ordered for a boxed warning to be included in all gadolinium-based
contrast agents (GBCAs) to warn of the potential of NSF in some patients. The FDA
then asked the manufacturers to include a black box warning (the strongest warning
possible) on all gadolinium-based products. The warning notes that these dyes may
increase the risk of potentially
fatal side-effects in patients with certain kidney and liver conditions.
The International Center for Nephrogenic Fibrosing Dermopathy Research (ICNFDR) describes the symptoms of NSF/NFD as, "Swelling and tightening of the skin, usually limited to the extremities, but sometimes involving the trunk. Severely affected patients may be unable to walk, or fully extend the joints of their arms, hands, legs, and "feet."  NSF/NFD may develop over the course of several weeks.
The skin's texture may also change to a wood-like consistency or feel like orange peel. Accompanying these symptoms are sensations of burning, itching, and severe sharp pains in specific areas. Deep "bone pain" of the hips and ribs has also been reported . Severe cases can be fatal.
Our law firm is actively investigating cases of patients being administered a gadolinium-based contrast dye who later suffered from nephrogenic systemic fibrosis or nephrogenic fibrosing dermopathy (NSF/NFD). We want to help. Call us today.
1) Public health advisory, update on magnetic resonance imaging (MRI) contrast agents containing gadolinium and nephrogenic fibrosing dermopathy, from the FDA web site (www.FDA.gov). accessed 4/17/07.
2) The International Center for Nephrogenic Fibrosing Dermopathy Research (ICNFDR)Web site, by Shawn E. Cowper, MD, Assistant Professor of Dermatology and Pathology at Yale University. Accessed 4/17/07 via the Official site of the Nephrogenic Fibrosing Dermopathy (NFD/NSF) Registry.
3) U.S. Food and Drug Administration, Public Health Advisory: Update on Magnetic Resonance Imaging (MRI) Contrast Agents Containing Gadolinium and Nephrogenic Fibrosing Dermopathy; updated May 23, 2007; accessed November 14, 2011
This law firm is not associated with the Food and Drug Administration or the International Center for Nephrogenic Fibrosing Dermopathy Research.